North Dakota, 2016

Tornado and Hail in North Dakota, August 3, 2016

August 3, 2016 · NWS BIS · 15 events in 6 counties and zones

A deep low pressure system developed over eastern Montana and lifted northeast. As it did, a cold front pushed into western North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$725,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A deep low pressure system developed over eastern Montana and lifted northeast. As it did, a cold front pushed into western North Dakota. Ahead of the front, impressive instability developed over the central part of the state as moisture surged into the area. Thunderstorms rapidly developed over north central North Dakota as the front pushed into the area. The strongest storms were over Rolette County. One storm produced a large tornado near Agate, that damaged a farmstead before crossing into Towner County, causing additional damage. The largest hail was also reported in Rolette County, where three inch diameter hail fell near Dunseith. A line of storms then developed southward along the front in the late evening, with an 81 mph wind gust in Dickey County near Ellendale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 3, 2:20 PM CST, 41 minutes earlier.

Area forecast discussion, Aug 3, 2:20 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
320 PM CDT WED AUG 3 2016

.SHORT TERM...(This evening through Thursday)
Issued at 244 PM CDT Wed Aug 3 2016

Current surface analysis places low near the intersection of the
North Dakota, Montana, and Saskatchewan borders. Cold front now
loops down over western North Dakota to the east of a Tioga to
Dickinson line while warm front lifts north into southern
Saskatchewan/Manitoba. Moisture continues to surge into the area
in the wake of the warm front, with a broad swath of 70 degree or
higher dewpoints over central and eastern North Dakota. Upper
level analysis places upper low sliding along the international
border, now located near the Alberta and Saskatchewan border.
Variety of waves continue to lift ahead of the low.

For late this afternoon into this evening...focal point for robust
convection to start will be along and ahead of the aforementioned
cold front. Latest high resolution models expect development to
start around the 22-23Z timeframe. As has been previously
advertised, ahead of the front in the area of high moisture a
broad area of unbridled cape values of 3500 j/kg or greater have
developed. Deep layer shear will also be on the increase with the
gradual advancement of upper low. A potpourri of severe weather
will be possible with the greatest threat being large hail given
the very strong instability. A tornado or two cannot be ruled
out...particularly early in the event when storms are expected to
be more isolated. As time goes on, upscale growth is expected as
the front pushes eastward forming a line and increasing the
damaging wind threat. Storms are expected to be east of the area
by late tonight.

On Thursday...Surface low pushes from southeastern Manitoba into
southern Ontario as cold front slides its way through the
midwest. Breezy conditions expected with tightening pressure
gradient in the wake of the low, along with cooler conditions. A
few showers possible over northern locations in cyclonic flow as
the upper low passes to the north and off to the northeast.

Quiet weather expected to end the week as weak upper level ridging
develops over the area. Temperatures will gradually warm towards
average.

.LONG TERM...(Sunday through Wednesday)
Issued at 244 PM CDT Wed Aug 3 2016

Concern for the long term period is a similar pattern setting up
Sunday through Tuesday, as what we are currently seeing in the short
term period. That is to say that another closed upper low drops into
the far Pacific northwest Sunday. This induces broad ridging into
the northern plains with southwest flow aloft once again developing.

A lead shortwave trough is expected to push through Sunday night
through Monday night producing a good chance for showers and
thunderstorms. The ECMWF shows the main upper low will follow, with
a path similar to todays short term upper low, which moves into
southeast Alberta by 06z Wednesday. Pattern recognition in this
scenario suggests we could be looking for another round of severe
weather Tuesday night through Wednesday of next week. The GFS is
similar to the ECMWF through Tuesday, but then stalls the upper low
Wednesday across north central Montana before dropping south into
southeast Idaho Thursday. Bottom line is an unsettled pattern with
chances for thunderstorms, possibly severe, Monday through
Wednesday. Highs will be in the 80s with lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1223 PM CDT Wed Aug 3 2016

Thunderstorms are expected to develop late this afternoon along a
north to south orientated line passing through KBIS. Some of these
storms may become severe with large hail and damaging wind gusts.
The storms will progress east this evening and increase in
coverage...affecting the KJMS terminal. Storms should push to the
east of the area by late tonight. Localized MVFR cigs will be
possible on Thursday, though most areas will remain VFR.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJS
LONG TERM...KS
AVIATION...JJS
Hazardous weather outlook, Aug 3, 2:56 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
356 PM CDT WED AUG 3 2016

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-042100-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
356 PM CDT WED AUG 3 2016 /256 PM MDT WED AUG 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP LATE
THIS AFTERNOON NEAR A LINE FROM BOTTINEAU SOUTHWARD TO NEAR THE
BISMARCK AND FORT YATES AREAS. THE THUNDERSTORMS WILL THEN MOVE
EASTWARD AND ARE LIKELY TO BECOME NUMEROUS THIS EVENING ACROSS THE
JAMES RIVER VALLEY. SOME THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE. PRIMARY THREATS INCLUDE VERY LARGE HAIL POSSIBLY IN EXCESS
OF TWO INCHES IN DIAMETER...DAMAGING WINDS...AND SOME TORNADOES.
LOCALLYHEAVY RAIN ALSO POSSIBLE IN SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT
OVER CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-042100-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
356 PM CDT WED AUG 3 2016 /256 PM MDT WED AUG 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS POSSIBLE OVER PARTS OF THE AREA TODAY.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Minot AFB radar (KMBX), 57 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Pierce

When
August 3, 3:01 PM CST to 3:04 PM CST
Where
Pierce County, 8.45 mi NNW of Balta
Measured
1.25 in hail
Reported by
Public
Coordinates
48.280, -100.110

Hail, Bottineau

When
August 3, 3:18 PM CST to 3:22 PM CST
Where
Bottineau County, 9.09 mi NE of Bottineau Arpt
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$50,000
Reported by
Public
Coordinates
48.930, -100.290

Hail, Rolette

When
August 3, 3:20 PM CST to 3:28 PM CST
Where
Rolette County, 10.73 mi NW of San Haven
Measured
3 in hail
Property damage
$100,000
Crop damage
$150,000
Reported by
Public
Coordinates
48.950, -100.180

Hail, Pierce

When
August 3, 3:21 PM CST to 3:27 PM CST
Where
Pierce County, 1.46 mi SSW of Rugby
Measured
2.5 in hail
Property damage
$450,000
Crop damage
$175,000
Reported by
Trained Spotter
Coordinates
48.350, -99.990

Large hail occurred in the city of Rugby, with the largest hail falling near the intersection of US Highway 2 and ND Highway 3 on the south end of town. Damage occurred to structures and automobiles, and south of town to crops.

Hail, Rolette

When
August 3, 3:35 PM CST to 3:38 PM CST
Where
Rolette County, 2.12 mi SSE of Thorne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.700, -99.910

Hail, Pierce

When
August 3, 3:45 PM CST to 3:48 PM CST
Where
Pierce County, 3.09 mi SW of Wolford
Measured
0.75 in hail
Reported by
Public
Coordinates
48.470, -99.750

Hail, Rolette

When
August 3, 4:10 PM CST to 4:13 PM CST
Where
Rolette County, 4.17 mi S of Thorne
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
48.670, -99.930

Tornado, Rolette

When
August 3, 4:28 PM CST to 4:45 PM CST
Where
Rolette County, 4.86 mi S of Mylo to 0.83 mi NNE of Agate
Rating
EF2
Path length
8.02 mi
Path width
880 yd
Continued into
Towner, Nd (FGF)
Property damage
$600,000
Crop damage
$350,000
Reported by
NWS Storm Survey
Coordinates
48.560, -99.610

A long tracked tornado developed about six miles south of Mylo, Rolette County, North Dakota, and traveled northeast before crossing into Towner County just northeast of Agate, along highway 66. The tornado did significant damage to two farmsteads in Rolette County, destroying pole barns and grain bins and damaging equipment. Crops were flattened along the tornado path. The tornado was highly publicized as national media showed a live feed from a storm chaser. This was a long tracked tornado of around 20 miles, about eight miles in Rolette County and 12 in Towner County. There were no injuries and no deaths with the tornado in either county. Based on the damage done its maximum rating was EF2 in Rolette and EF2 in Towner. From that, wind speeds were estimated to have been around 120 mph. See the tornado entry from Towner County, National Weather Service Grand Forks forecast area, for more details from Towner County.

Hail, Rolette

When
August 3, 4:50 PM CST to 4:55 PM CST
Where
Rolette County, 1.46 mi NNE of Mylo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.650, -99.590

Thunderstorm Wind, Rolette

When
August 3, 4:50 PM CST to 5:00 PM CST
Where
Rolette County, 1.46 mi NNE of Mylo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.650, -99.590

A trained spotter estimated thunderstorm wind gusts of 60 mph.

Hail, Rolette

When
August 3, 5:10 PM CST to 5:13 PM CST
Where
Rolette County, 1.46 mi NNE of Mylo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.650, -99.590

Hail, Wells

When
August 3, 6:41 PM CST to 6:44 PM CST
Where
Wells County, 1.55 mi WSW of Heimdal
Measured
0.88 in hail
Reported by
Public
Coordinates
47.790, -99.650

Funnel Cloud, Wells

When
August 3, 7:05 PM CST to 7:09 PM CST
Where
Wells County, 4.44 mi NE of Hamberg
Reported by
Trained Spotter
Coordinates
47.820, -99.440

Hail, McIntosh

When
August 3, 9:00 PM CST to 9:04 PM CST
Where
McIntosh County, 4.79 mi WNW of Ventura
Measured
1.5 in hail
Reported by
Public
Coordinates
46.030, -99.640

Thunderstorm Wind, Dickey

When
August 3, 10:42 PM CST to 10:45 PM CST
Where
Dickey County, 4.17 mi S of Ellendale
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
45.940, -98.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653089, 653091, 653094, 653095, 653097, 653099, 653101, 654154, 654158, 654159, 656968, 656969, 656970, 656971, 656972.